Kansas, 2021

Damaging Winds in Kansas, April 4, 2021

April 4, 2021 · NWS GLD · 2 events in 2 counties and zones

A surface disturbance moved across the High Plains initiating the development of isolated thunderstorms during the afternoon hours. These storms produced strong thunderstorm wind gusts up to 68 mph and were able to blow over a semi truck traveling on I-70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A surface disturbance moved across the High Plains initiating the development of isolated thunderstorms during the afternoon hours. These storms produced strong thunderstorm wind gusts up to 68 mph and were able to blow over a semi truck traveling on I-70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 4, 2:34 PM CST, 6 minutes earlier.

Area forecast discussion, Apr 4, 2:34 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
234 PM MDT Sun Apr 4 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MDT Sun Apr 4 2021

Surface trough bisects the forecast area this afternoon roughly
along a line from McCook to Tribune. East of the trough, gusty
southwest winds have resulted in very warm temperatures and
tanking dew points. A Red Flag Warning was issued as critical fire
weather conditions were being met in that area south of Highway
24 in northwest Kansas. Along the trough, convective temperatures
were reached a little earlier than expected with agitated cumulus
and an isolated thunderstorm near Atwood. Another isolated storm
or two will be possible along the trough through early this
evening. Main hazards, other than lightning, will be brief gusty
winds with inverted-V soundings resulting in DCAPE of up to 1500
j/kg. Thunderstorm risk should end by 02-03z.

Another warm and dry day is expected on Monday as the upper ridge
holds on but begins to break down ahead of the approaching upper
low out west. Winds will be lower with the surface trough/dry line
a but further west, so not expecting a repeat of red flag
conditions, but humidity will be low west of the trough where
elevated fire weather conditions will exist. High temperatures
will be in the upper 80s again, with a few record highs possible.
Precipitation chances will hold off until Monday night as upper
low approaches the central Rockies. Embedded shortwaves in the
southwest flow ahead of it will result in low chances of light
rain showers through Monday night.

Upper low will eject out of the Rockies and be over eastern
Colorado by Tuesday afternoon, then move over the forecast area
Tuesday night. It will bring a chance of showers and
thunderstorms, mainly to areas north of Interstate 70. A few
severe storms will be possible in eastern areas by the afternoon
and evening as the front moves through and a low level jet
strengthens in the evening. Gusty northwest winds will accompany
the front Tuesday afternoon/night, with GFS showing gusts of 40-50
mph and ECMWF mean slightly lower with gusts to around 40 mph. A
large temperature gradient will exist across the front, with highs
on Tuesday ranging from the lower 50s in eastern Colorado to the
upper 70s in Hill City and Gove. Colder air will move in Tuesday
night with rain showers changing to snow showers west to east,
possibly as far east as Highway 25 by Tuesday morning. No
measurable snow is expected at this time, though may see a dusting
on grassy areas. Lows will be in the 30s.

Showers will slowly pull away to the east on Wednesday with the
upper low, finally ending by Wednesday afternoon. Gusty northwest
winds will persist through the morning, with the both the GFS and
ECMWF suggesting gusts to 50 mph, especially along/south of
Interstate 70. Winds gradually diminish Wednesday afternoon as
pressure gradient relaxes. Wednesday will be much cooler with
highs in the 50s and lows Wednesday night in the 30s.

.LONG TERM...(Tuesday through Saturday)
Issued at 240 AM MDT Sun Apr 4 2021

Tuesday...at 500mb a closed 549dam low is forecast to move slowly
southeast into north-central Colorado/south-central Wyoming by the
end of the day then into central or northwest Kansas overnight. The
GFS and GEFS are a bit further east into central Kansas while the
NAM/ECMWF/SREF have the low over the forecast area. At the surface,
a 995mb low over the southwest portion of the forecast area in the
morning moves east and south through the day with high pressure
building in from the west.

Stratus clouds are likely to extend from Yuma county to Colby and
Oakley east in the morning ahead of the surface low. As the low
moves away moisture in the 850-500mb layer wraps around the low
supporting slight chance and low chance pops for much of the area.
Rain showers and a few thunderstorms are possible during the day and
evening hours with rain mixing with or changing over to snow showers
after midnight along and west of the CO/KS border as colder air
moves in.

Northwest winds gusting up to 30 mph will be common through the
period.

High temperatures are currently forecast to range from the low 60s
in Yuma to Flagler with mid 70s from Norton to Tribune east and
south. If the NAM verifies readings could be much cooler than
currently forecast across the western half of the area under more
cloud cover while ahead of the temperatures could be warmer. Low
temperatures are expected to be in the low 30s to around 40.

Wednesday...the upper low is now forecast to move due east toward
Topeka by the end of the day then into northeast Missouri overnight.
Wraparound rain showers continue in the morning decreasing a bit
from west to east in the afternoon. Precipitation should be just
east of the area by the end of the day with rapidly decreasing
cloudiness. Following the preferred ECMWF solution northwest winds
gusting up to 40 mph are expected during the day decreasing quickly
during the evening. At this time there is no threat of blowing
dust using the preferred NAM/ECMWF solutions. If the GFS verifies
there is a threat for blowing dust in a narrow corridor from near
Flagler southeast through Kit Carson and Cheyenne Wells into
southeast Colorado and southwest Kansas. High temperatures are
expected to be in the mid 50s to low 60s which look good based on
ECWMF/Canadian model 850mb temperatures. Low temperatures are
expected to be in the low 30s to around 40.

Thursday...sunshine returns with some lingering northwest winds
gusting to around 25 mph during the day. 850mb temperatures rebound
back into the 14C to 19C range supporting high temperatures in the
upper 60s to low 70s. Low temperatures in the mid 30s to low 40s.

Friday...the GFS brings a small batch of clouds across the area
during the night with the NBM model generating a few rain showers
after midnight. The ECMWF model is drier. Very low confidence of any
precipitation right now. High temperatures are forecast to be in
the mid 60s to low 70s with low temperatures in the mid 30s to low
40s.

Saturday...dry conditions are currently expected under generally dry
west-northwest flow aloft. High temperatures are forecast to be in
the mid 60s to low 70s. However, 850mb temperatures are expected to
range from 15C to 21C which would support highs at least in the mid
70s and closer to MEX guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1113 AM MDT Sun Apr 4 2021

VFR expected at both KGLD and KMCK through the TAF period. An
isolated thunderstorm may develop later this afternoon in
southwest Nebraska, but with limited coverage not enough
confidence to mention in the TAF at this time. However, brief
gusty winds may accompany any thunderstorm that develops.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ014>016-027>029-041-042.

CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...024
Hazardous weather outlook, Apr 4, 1:20 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
120 PM MDT Sun Apr 4 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
120 PM MDT Sun Apr 4 2021 /220 PM CDT Sun Apr 4 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Gusty southwest winds combined with humidity as low as 10 percent
will persist through early this evening in northwest Kansas generally
south of Highway 24, where a Red Flag Warning has been issued.

An isolated late afternoon and early evening thunderstorm is
possible in northwest Kansas and southwest Nebraska. Brief gusty
winds will be possible near any thunderstorm that develops.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Monday sees elevated fire weather concerns for areas west of Kansas
Hwy-25 with a slight chance for non-severe isolated thunderstorms
during the evening for areas north of a line from Yuma, Colorado to
Hoxie, Kansas. Tuesday sees chances for showers and thunderstorms
across the Tri-State area with a cold front passing through the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

The radar

The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
April 4, 2:40 PM CST
Where
Decatur County, 0.97 mi W of Traer
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.929, -100.668

As an isolated thunderstorm moved east into Decatur County, a trained spotter measured a 68 mph wind gust with a Davis weather station. Key impacts: strong winds.

Thunderstorm Wind, Thomas

When
April 4, 4:12 PM CST
Where
Thomas County, 1.5 mi NNE of Mingo
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
39.300, -100.961

As isolated storms moved east along the I-70 corridor, outflow associated with the storms produced strong winds up to 60 mph which blew over an empty semi truck traveling on I-70 near mile marker 61. Key Impacts: strong winds, difficult driving conditions.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950062, 950067.